Are your meds making you sick? (Depression meds)
I’m a strong believer in using antidepressants when they're needed. I’ve seen them save people's lives.
However, nothing you take into your body is without potential problems. And antidepressants are no exception.
Unfortunately, many health care providers aren’t aware of the common side effects of these medications. So people sometimes go through expensive tests to find the cause of a symptom(s) that would be eliminated by just changing the antidepressant they’re on.
Families of antidepressants
There are five families of antidepressants. However, because of space I’m going to concentrate on the three families that are, or have been, used most widely.
I’m not going to list every side effect every drug can cause. That information is available on line. Instead, I’m going to talk about problems that happen often, but that patients and prescribers frequently don’t realize are medication side effects.
When we talk about drug withdrawal we think about stopping heroin or no longer drinking alcohol. Stopping either of these substances results in specific, well-known symptoms.
Less well known, though, is that suddenly stopping an antidepressant can also cause your body to go through withdrawal. And this applies to every antidepressant I know of. The symptoms will vary depending upon the specific medication.
Withdrawal from alcohol or benzodiazepines (discussed elsewhere – https://www.sjdpsych.com/post/are-your-meds-making-you-sick-1) and similar drugs can be fatal if not treated properly. Withdrawal from heroin can be miserable but isn’t usually lethal unless it’s complicated by other physical conditions.
Withdrawal from antidepressants can also make you sick, though I can’t find anything that says it will kill you. However, because many patients and providers don’t realize what’s happening, it can go on for quite a while since it isn’t treated.
There are a few antidepressants that cause particularly bad withdrawal if they’re suddenly stopped. Paroxetine, venlafaxine and duloxetine are the ones that I see as having the worst withdrawal symptoms.
Again, though, it can happen with any antidepressant.
The way to avoid this is to reduce the dose slowly over time rather than abruptly stopping it.
Tricyclic antidepressants (TCAs) - the first medications widely used to treat depression
TCAs were the only antidepressants for many years. When they came out they greatly improved the treatment of depression. People who had suffered from depression, often for years, started getting better. Without question TCAs saved the lives of many depressed people.
However, TCAs have a strong effect on acetylcholine (ACh) that I’ve talked about before (https://www.sjdpsych.com/post/your-meds-are-making-you-sick). So common side effects from these medications include trouble urinating, problems with constipation, memory problems, heart rate changes and dry mouth, among other things.
Except for one TCA, this family of medications isn’t used much today because newer ones are even more effective.
The one that’s still widely used is nortriptyline. I prescribe it so people with pain and depression can address the problems with just one medication, instead of taking something for each condition. But sometimes, even when I think I've covered possible side effects, my patients have problems like below.
He responded well to nortriptyline for both his mood and migraines. But one day he came in saying he was having shortness of breath and an increase in his heart rate (tachycardia). So his doctor prescribed a heart medicine.
I explained that increased heart rate is a common side effect of his depression medicine. He was on a powerful cardiac drug to treat what was probably caused by his medication, not a bad heart. So we decreased and stopped the nortriptyline, then with his other doctor in agreement, we stopped the heart medication. And his heart rate stayed normal.
But for a while, he was at risk of problems from both an unnecessary heart drug and his antidepressant as well.
Selective serotonin reuptake inhibitors (SSRIs)
Prozac or fluoxetine, was the first SSRI. It became one of the most popular and widely used drugs on the planet. And for good reason.
Not only was it very good for treating depression, but fluoxetine was safe. It was hard to hurt yourself with them, even at high doses. Now there are several SSRIs, also quite effective.
But as will always be the case, they do have side effects.
While many anti-depressants can cause sexual side effects, it seems particularly likely with SSRIs. Men may have problems with erections. Both males and females may have difficulty achieving orgasm. In addition, the desire for sex (libido) may go down.
And the latter side effect, libido, can cause relationship problems. I’ve had people tell me their partners thought they didn’t love them because the person on medication was so disinterested in sex.
When I know this is happening, I try to help find a medication that doesn’t have such a strong effect. But because many people won’t offer the information that they’re having sexual difficulties, I ask about it every now and then, so we can address the problem if it occurs.
Another problem can be diarrhea. All of the SSRIs can cause it, some more than others.
The older we get the more likely we are to have diarrhea from minor changes in diet, so the elderly are particularly prone to this reaction to SSRIs. But young people can get it too.
I had a man in his twenties with no medical insurance. Any medications he received or tests he had done were paid out of his own pocket.
He was doing well mood wise on fluoxetine.
But he was going to undergo an entire GI series – a tube down his throat, one up his rectum, CAT scan of his abdomen. A huge work up for diarrhea that just wasn’t going away.
He was having eight or more loose stools daily. And sometimes he wouldn’t make it to the bathroom in time.
I explained that the fluoxetine might be the cause of his symptoms. I also suggested that he put off the GI work up until he was off the fluoxetine for a couple of weeks. This was enough time for his body to return to normal if it was going to.
It did. And saved him nearly $10,000 that he didn’t have.
SNRIs – serotonin and norepinephrine reuptake inhibitors
This class has been around for about 25 years and includes desvenlafaxine, venlafaxine, duloxetine, milnacipan and levomilnacipran.
Like the SSRIS, this family of medications can also can cause significant sexual problems.
Another big issue is severe sweating. I’ve had patients come in with their hair plastered to their heads, looking like they just got out of the shower, even though they hadn’t. And this was due to the SNRI medication they were taking.
They can also cause a tremor and interfere with sleep if taken too late in the day.
Summing it up
The above is an overview of some common side effects of antidepressants. But there are many more. This is just to give you some things to consider if you have new symptoms you don't understand that start shortly after starting depression medication.
A few reminders:
Don't just stop depression medicine. Ask your pharmacist if it should be gradually decreased before stopping.
Before deciding that a symptom (for example, sweating, diarrhea, tremor) is "just the way it is," ask a pharmacist if what you're experiencing could be due to medication, and what can be done about it.
If you're suffering from depression but want to try something other than conventional medications, alternatives do exist. But find a professional to help you find what's best for you. We'll talk about this more in the future.
Finally, if you're having suicidal thoughts, PLEASE contact the National Suicide Prevention Hotline: 800-273-8255 and get the help you need.
Image of happy pills by: © Can Stock Photo Inc. /mmaxer
Image of nauseated boy by: © Can Stock Photo Inc. /Good_Stock
Image of tachycardia by: © Can Stock Photo Inc. /alexaldo
Image of gastric issues by: © Can Stock Photo Inc. /ibreakstock